Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 57, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 20, 2022, 4:55 PM MDT for Grand County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 4:55 PM MDT (22:55 UTC)
- Expired
- Aug 20, 2022, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:55 PM MDT | HEAVY RAIN 1.04 | 6 Nne Hot Sulphur Sprin, CO | USGS STATION 400912106031201, DROWSY WATER PRECIPITATION STATION. TOTAL RAINFALL FROM 4:25 PM. 0.86 INCHES FELL BETWEEN 4:45 AND 5:25 PM. |
| Aug 20, 6:00 PM MDT | FLASH FLOOD | 4 Ne Hot Sulphur Spring, CO | DELAYED REPORT. SIGNIFICANT FLASH FLOODING AND DEBRIS FLOW OCCURRED NEAR 6PM ON AUGUST 20TH, WITH DAMAGE REPORTED AT DROWSY WATER RANCH. SEVERAL DEBRIS FLOWS AND FLASH FLOODING OCCURRED ON CR219. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS55 KBOU 202255
FFWBOU
COC049-210200-
/O.NEW.KBOU.FF.W.0057.220820T2255Z-220821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
455 PM MDT Sat Aug 20 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Northeastern Grand County in north central Colorado...
* Until 800 PM MDT.
* At 455 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Grand County
This includes the following additional locations...
Lower Willow Creek Valley and Drowsy Water Ranch.
This includes the following streams and drainages...
North Fork Cabin Creek, Trail Creek, Gold Run, Cabin Creek,
Colorado River, Drowsy Water Creek, Willow Creek, Kinney Creek and
Mc Queary Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4011 10609 4017 10610 4020 10603 4020 10594
4015 10591 4012 10592 4011 10599 4011 10602
4010 10603 4010 10606
FLASH FLOOD...RADAR INDICATED
$$
HirisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:45 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Sat Aug 20 2022 .SHORT TERM...(This evening through Sunday) Issued at 228 PM MDT Sat Aug 20 2022 Through this evening, most of the shower and thunderstorm coverage will be over the higher terrain. Overall, the instability is limited with MLCAPE values around 500 j/kg. Generally pulse storms which should be short-lived as they develop over the urban corridor and adjacent plains. Storms this afternoon are nearly stationary, so localized heavy rainfall will remain a concern in the burn areas. On Sunday, a ridge of high pressure will be over CO with a weak disturbance parked over northeastern UT/northwestern CO. This will result in a eastward shift of the plume of subtropical moisture plume over the forecast area. Precipitable water values over the mountains were 0.6-0.7 inch today, with an increase to 0.8 inch on Sunday. It will be a little warmer as well, which will result in increase instability across the region in the afternoon. Surface based CAPEs go from around 400-600 j/kg, increasing to the 500-1000 j/kg range Sunday afternoon. The greatest stability will be over the northeast corner of the state, with just isolated coverage possible there in the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 228 PM MDT Sat Aug 20 2022 A few showers and storms will be ongoing mainly over the higher terrain Sunday evening. These storms may drift westward in the evening and will eventually weaken an hour or two after sunset. A shortwave trough, that will be responsible for Sunday's active weather, will drift south of our CWA on Monday. This will put our CWA under slight subsidence which will limit thunderstorm activity. The storms will be mainly over the higher terrain where the best instability will be. Across the plains, an inversion around 500 mb will keep most areas dry. Tuesday, Wednesday, and Thursday will have a similar pattern with showers and storms again staying mostly over the higher terrain. There will be slight mid level height rises as 700 mb temperatures warm slightly. Highs across the plains will reach the upper 80s to low 90s and it's possible Denver hits 90. The only weather concern Monday through Thursday will be burn area flash flooding. The storms won't be very strong but the lack of flow aloft will result in very slow storm motions. Each day will have a limited risk of flooding. Global models have a decent consensus that a shortwave trough will move out of the Pacific Northwest towards norther Colorado. There will be a stream of monsoonal moisture that is associated with this system that will move over Colorado. This will lead to good coverage of showers and storms across the entire forecast area. This may be a period where burn area flash flooding is at an elevated risk. Temperatures will decrease as a result of more clouds and storms around. On Saturday, the monsoonal moisture will still be in the area but the axis of the shortwave trough will be past the forecast area. A day with near normal temperatures and scattered storms is likely. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1207 PM MDT Sat Aug 20 2022 VFR through tonight. Scattered showers or thunderstorms are expected in the Denver area between about 22z and 04z, with isolated showers possible at other times. Most likely impacts would be wind shifts with gusts to 30 knots and periods where instrument approaches to KDEN may be needed due to ceilings or precipitation on approaches. Southeast winds with gusty to 20 kts possible until 21-22z, then there models indicate a winds shift from the west/southwest as a boundary moves out of the foothills and into the terminals. && .HYDROLOGY... Issued at 228 PM MDT Sat Aug 20 2022 Storms will continue to have limited in intensity through this evening, but they will have little to no movement. Rainfall amounts of up to an inch in an hour in one hour are possible with the strongest storms. The overall risk to the burn areas this evening will be limited. The storms will decrease in intensity 2000-2100. There will be an elevated risk of flash flooding over the burn scars Sunday afternoon and evening with ample moisture and little storm motion expected. The storms may be a little stronger, with greater instability expected vs this afternoon which will increase the flash flood threat in the burn areas. Monday through Thursday will see a limited risk for burn area flash flooding. Moisture isn't abnormally high during this period and storms will be on the weaker side. However, the storms will be moving very slowly and this slow motion could result in some flooding issues. On Friday, the risk of burn area flash flooding will increase as more moisture and better lift arrive in the area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Danielson AVIATION...Cooper HYDROLOGY...Cooper/Danielson
Hazardous weather outlook, Aug 20, 10:31 AM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1031 AM MDT Sat Aug 20 2022 COZ030>051-211645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1031 AM MDT Sat Aug 20 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and foothills this afternoon. These storms will eventually move off the higher terrain to the urban corridor and plains mainly south of Interstate 70 by early evening. The storms will produce wind gusts up to 35 mph and a period of moderate to heavy rainfall. There will be a limited threat of flash flooding in burn areas this afternoon, as a few storms will be capable of producing up to 1.5 inches of rain in an hour. The showers and storms will continue into the evening, then diminish overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms will be likely in and near the mountains on Sunday and Monday with the storms producing heavy rain. This will lead to an elevated risk of flash flooding over the fire burn scars on Sunday. Locations across the plains will see scattered showers on Sunday. Expect a drier and warmer pattern from late Monday through Wednesday with only isolated to scattered showers in the mountains. The plains will be mainly dry with seasonal temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however heavy rain reports will be appreciated.
In the hours before
Special weather statement, Aug 20, 3:57 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Sat Aug 20 2022
COZ036-202230-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
357 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of central Jefferson
County through 430 PM MDT...
At 356 PM MDT, the public reported a strong thunderstorm near
Conifer, or 21 miles southwest of Denver, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Conifer and Aspen Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 10527 3954 10517 3942 10518 3947 10537
TIME...MOT...LOC 2156Z 018DEG 4KT 3951 10524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HIRISSpecial weather statement, Aug 20, 4:08 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sat Aug 20 2022
COZ036-039-202245-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
408 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arvada, or 13 miles northwest of Denver, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arvada, southwestern Westminster, southwestern Broomfield and White
Ranch Open Space.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3984 10505 3982 10505 3977 10528 3984 10532
3991 10510
TIME...MOT...LOC 2208Z 251DEG 3KT 3984 10516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Aug 20, 4:35 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT Sat Aug 20 2022
COZ039-040-202315-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
435 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of Broomfield,
northeastern Jefferson and southeastern Boulder Counties through 515
PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
Superior, or 17 miles northwest of Denver, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Thornton, Westminster, Broomfield, Northglenn, Lafayette,
Louisville, Superior and Federal Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3986 10516 3993 10521 4001 10506 3988 10496
TIME...MOT...LOC 2234Z 251DEG 3KT 3992 10516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HIRISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:58 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Aug 20, 1:57 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 20, 3:57 PM MDT | Special Weather Statement | BOU | Jefferson | 33 min |
| Aug 20, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 17 min |
| Aug 20, 4:08 PM MDT | Special Weather Statement | BOU | Broomfield | 37 min |
| Aug 20, 4:30 PM MDT | Areal Flood Advisory | BOU | Jefferson | 2 hr |
| Aug 20, 4:35 PM MDT | Special Weather Statement | BOU | Broomfield | 40 min |
| Aug 20, 5:27 PM MDT | Areal Flood Advisory | BOU | Boulder, Weld | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.